Alert archive / Colorado / Red Flag Warnings in 2021

Red Flag Warning 18, NWS Grand Junction, CO

May 6, 202113 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at May 6, 2021, 2:08 PM MDT for 13 counties in Colorado. It took effect at May 7, 2021, 12:00 PM MDT. It was in force for 9 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2021, 2:08 PM MDT (20:08 UTC)
In effect from
May 7, 2021, 12:00 PM MDT
Expired
May 7, 2021, 9:00 PM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, La Plata County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Pitkin County, CO, Rio Blanco County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 40 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 12:45 PM MDTNON-TSTM WND GST 453 Ssw Hesperus, COMESONET STATION 99 4SSW HESPERUS CO OLD FORT LEWIS/LA PLA.
May 7, 1:34 PM MDTNON-TSTM WND GST 56Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
May 7, 1:41 PM MDTNON-TSTM WND GST 482 Ese Craig, COASOS STATION KCAG CRAIG-MOFFAT COUNTY AIRPORT.
May 7, 1:45 PM MDTNON-TSTM WND GST 45Meeker, COASOS STATION KEEO MEEKER AIRPORT.
May 7, 1:54 PM MDTNON-TSTM WND GST 459 Wsw Mack, COMESONET STATION CO089 070W001 UTAH STATE LINE.
May 7, 2:32 PM MDTNON-TSTM WND GST 482 Nw Montrose, COASOS STATION KMTJ MONTROSE RGNL AIRPORT.
May 7, 2:34 PM MDTNON-TSTM WND GST 58Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
May 7, 2:46 PM MDTNON-TSTM WND GST 482 Sw Great Divide, COMESONET STATION GDRC2 GREAT DIVIDE 2SW.
May 7, 2:51 PM MDTNON-TSTM WND GST 482 Se Rifle, COMESONET STATION RFEC2 RIFLE 2SE.
May 7, 3:04 PM MDTNON-TSTM WND GST 62Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
May 7, 3:34 PM MDTNON-TSTM WND GST 63Douglas Pass, COMESONET STATION CO098 139S034 DOUGLAS PASS.
May 7, 4:49 PM MDTNON-TSTM WND GST 523 Ssw Emma, COMESONET STATION CRWC2 THE CROWN, BASALT 3WSW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2934 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS85 KGJT 062008
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
208 PM MDT Thu May 6 2021

COZ200-202-207-290-292-071200-
/O.UPG.KGJT.FW.A.0016.210507T1800Z-210508T0300Z/
/O.NEW.KGJT.FW.W.0018.210507T1800Z-210508T0300Z/
Little Snake Forecast Area-White River Forecast Area-
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
208 PM MDT Thu May 6 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 200, 202, 207, 290, AND 292...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area, Fire Weather Zone 202 White River 
  Forecast Area, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area.

* WINDS...Southwest 15 to 25 mph with gusts 30 to 40 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Conditions will likely become favorable for easy 
  ignition and rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-071200-
/O.UPG.KGJT.FW.A.0016.210507T1800Z-210508T0300Z/
/O.NEW.KGJT.FW.W.0018.210507T1800Z-210508T0300Z/
Lower Colorado River-
208 PM MDT Thu May 6 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONE 203 BELOW 8500 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River below 8500 feet.

* WINDS...Southwest 15 to 20 mph with gusts 25 to 35 mph.

* RELATIVE HUMIDITY...7 to 12 percent.

* IMPACTS...Conditions will likely become favorable for easy 
  ignition and rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ205-071200-
/O.NEW.KGJT.FW.W.0018.210507T1800Z-210508T0300Z/
Colorado River Headwaters-
208 PM MDT Thu May 6 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONE 205 BELOW 8500 FEET...

The National Weather Service in Grand Junction has issued a Red
Flag Warning below 8500 feet for gusty winds, low relative
humidity and dry fuels, which is in effect from noon to 9 PM MDT
Friday.

* AFFECTED AREA...In Colorado, Fire Weather Zone 205 Colorado 
  River Headwaters below 8500 feet.

* WINDS...Southwest 15 to 20 mph with gusts 25 to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will likely become favorable for easy 
  ignition and rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
650 
WWUS85 KGJT 071004
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
404 AM MDT Fri May 7 2021

COZ200-202-207-290-292-072100-
/O.CON.KGJT.FW.W.0018.210507T1800Z-210508T0300Z/
Little Snake Forecast Area-White River Forecast Area-
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
404 AM MDT Fri May 7 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONES 200, 202, 207, 290, AND 292...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area, Fire Weather Zone 202 White River 
  Forecast Area, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Conditions will likely become favorable for easy 
  ignition and rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-205-072100-
/O.CON.KGJT.FW.W.0018.210507T1800Z-210508T0300Z/
Lower Colorado River-Colorado River Headwaters-
404 AM MDT Fri May 7 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONES 203 AND 205 BELOW 8500 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River and Fire Weather Zone 205 Colorado River 
  Headwaters below 8500 feet.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions will likely become favorable for easy 
  ignition and rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
966 
WWUS85 KGJT 072050
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
250 PM MDT Fri May 7 2021

COZ200-202-207-290-292-080300-
/O.CON.KGJT.FW.W.0018.000000T0000Z-210508T0300Z/
Little Snake Forecast Area-White River Forecast Area-
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
250 PM MDT Fri May 7 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONES 200, 202, 207, 290, AND 292...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area, Fire Weather Zone 202 White River 
  Forecast Area, Fire Weather Zone 207 Southwest Colorado Lower 
  Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast 
  Area and Fire Weather Zone 292 North Fork Forecast Area.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Conditions will likely become favorable for easy 
  ignition and rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-205-080300-
/O.CON.KGJT.FW.W.0018.000000T0000Z-210508T0300Z/
Lower Colorado River-Colorado River Headwaters-
250 PM MDT Fri May 7 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONES 203 AND 205 BELOW 8500 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River and Fire Weather Zone 205 Colorado River 
  Headwaters below 8500 feet.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Conditions will likely become favorable for easy 
  ignition and rapid spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
191 
WWUS85 KGJT 080258
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
858 PM MDT Fri May 7 2021

COZ200-202-207-290-292-080400-
/O.EXP.KGJT.FW.W.0018.000000T0000Z-210508T0300Z/
Little Snake Forecast Area-White River Forecast Area-
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
858 PM MDT Fri May 7 2021

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 200, 202, 207, 290, AND 292...

Winds are diminishing and relative humidity is beginning to
recover. Critical fire weather criteria are no longer being met 
so will let the Red Flag Warning expire as scheduled.

$$

COZ203-205-080400-
/O.EXP.KGJT.FW.W.0018.000000T0000Z-210508T0300Z/
Lower Colorado River-Colorado River Headwaters-
858 PM MDT Fri May 7 2021

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 203 AND 205 BELOW 8500 FEET...

Winds are diminishing and relative humidity is beginning to
recover. Critical fire weather criteria are no longer being met 
so will let the Red Flag Warning expire as scheduled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 6, 11:30 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 6, 11:30 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1130 AM MDT Thu May 6 2021

.SHORT TERM...(Today through Friday)
Issued at 242 AM MDT Thu May 6 2021

The well-advertised ridge of high pressure will amplify overhead
across eastern Utah and western Colorado today. Even with a few
high clouds filtering underneath the ridge this afternoon, strong
warm air advection will result in a significant warming trend with
high temperatures jumping some 5 to 10 degrees warmer than
yesterday's readings, or 10 to 15 degrees above normal for early
May. The warm weather will continue into the overnight hours with
low temperatures trending several degrees above normal as well.

Friday morning will see the ridge weaken and slide east of the
Continental Divide as the next upper level trough digs into the
Pacific Northwest. Flow aloft will shift to the southwest in
response with 700mb winds increasing to 30 to 35 knots across much
of the region. Surface gusts will reach 35 mph as a result which,
when combined with minimum humidities in the single digits to low
teens, will produce critical fire weather conditions. The Fire
Weather Watch remains in effect for much of western Colorado and
was expanded to include Zone 207 with this morning's package. Mid
and high-level clouds will increase along the Divide with isolated
convection possible during the late afternoon hours. However, as
forecast soundings remain dry in the lower levels, little to no
precipitation is expected. High temperatures will continue to run
hot for this time of year with some of the lower valleys climbing
into the upper 80s to low 90s Friday afternoon.

.LONG TERM...(Friday night through Wednesday)
Issued at 242 AM MDT Thu May 6 2021

Overnight Friday into Saturday, a mainly dry frontal boundary is
expected to pass through eastern Utah and western Colorado.
Isolated showers will be possible in the higher terrain of
northwest Colorado, however the better opportunity for showers
will come on Saturday afternoon and evening as a secondary and
more potent front approaches. Once again the primary corridor for
any showers and thunderstorms will be across the northern and
central mountains of Colorado, however activity will shift
southward to the San Juans overnight. Lower valleys including
Grand Junction and Montrose are not likely to see any notable
rainfall with this event, which has remained quite consistent in
the past several model cycles.

Differences in model guidance emerge by Sunday into Monday as a
large upper-level low stalls out over the northern Rockies. The GFS
is much slower with the progression of this system and keeps the
western slope on the southern periphery of the low pressure, with
multiple rounds of showers, thunderstorms, and mountain snowfall
from Sunday through Tuesday of next week. The ECMWF paints an
entirely different picture with a much weaker, and farther north
low pressure system that departs by early Tuesday. The ECMWF
supports a much drier forecast given the distance between the
western slope and the main storm track. Model blends remain heavy
handed with precipitation during this timeframe so have opted to
follow previous guidance by cutting down on QPF totals and nudging
towards the 50th percentile from Sunday through early next week.
Needless to say things can and likely will change in the long
term. Forecast confidence is high through Saturday night, then
drops rapidly from Sunday onward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1128 AM MDT Thu May 6 2021

VFR conditions and light winds expected for the next 24 hours.
Winds are still expected to pick up Friday afternoon, with gusts
over 25 knots possible.

&&

.FIRE WEATHER...
Issued at 242 AM MDT Thu May 6 2021

Fire weather concerns re-enter the picture again the next few days
as a disturbance approaches, and then moves through, the region.
While some areas have entered (albeit somewhat stunted) green-up,
some low elevations remain dry enough to support new ignitions
and fire spread. Critical conditions are expected Friday as gusty
southwest winds (near 35 mph in some locations) combine with RHs
dropping near or into the single digits across a wide portion of
western Colorado and eastern Utah. The Fire Weather Watch remains
in effect for Friday afternoon and evening across much of western
Colorado with eastern Utah remaining out of the watch as fuels are
not critical at this time. The watch was expanded to include
Colorado Fire Zone 207 with this morning's package as the denser
cloud cover looks to remain further east.

Gusty winds continue Saturday with localized critical fire
conditions possible, along with afternoon thunderstorms near high
terrain. Expect cooler, potentially unsettled conditions early
next week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
     for COZ200-202-203-207-290-292.

UT...&&

SHORT TERM...MMS
LONG TERM...MAC/MMS
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, May 6, 2:46 AM MDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
246 AM MDT Thu May 6 2021

COZ001>014-017>023-UTZ022>025-027>029-071300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
246 AM MDT Thu May 6 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions are likely on Friday with
localized conditions possible through Sunday. Light mountain snow
may return to the northern and central mountains early next week.
Isolated to scattered thunderstorms are possible each
afternoon/evening beginning Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.